Wildfire, Southeast Big Horn Basin
- When
- July 14, 3:00 PM MST to July 21, 3:00 PM MST
- Where
- Southeast Big Horn Basin forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.905, -107.683 (the zone’s center; the record gives no point)
A fire broke out along Nieber road to south of Worland, Wyoming, on July 14th. Gusty winds pushed the fire to south over the next several days through brush and grass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A fire broke out along Nieber road to south of Worland, Wyoming, on July 14th. Gusty winds pushed the fire to south over the next several days through brush and grass. The fire was largely contained by July 19th and 100% contained by July 21st. A total of 17,545 acres were burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 14, 2:41 PM MST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 341 PM MDT Tue Jul 14 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 334 PM MDT Tue Jul 14 2020 Right-entrance region jet dynamics have aided the development of weak convection across Johnson County this afternoon. While there is still a chance for isolated showers and storms along the I-25 corridor through mid-evening, chances are looking less likely. Zonal flow aloft to prevail through Wednesday night with no precipitation anticipated in the forecast area. Temperatures will climb to seasonal levels Wednesday and relative humidity will remain in the teens across the lower elevations and the lower 20s in the mountains. Frontal boundary east of the Continental Divide will push farther into southwest Wyoming tonight. This boundary will slowly retreat to the northeast Wednesday, but speeds will be lower and will mix later in the day. These lower speeds will keep fire weather conditions below elevated thresholds through Wednesday night. .LONG TERM...(Thursday through Tuesday) Issued at 334 PM MDT Tue Jul 14 2020 The warming trend will continue on Thursday as a low off the southern California coast and a high across the southern CONUS advect warm, mostly dry air into Wyoming. Along with a dry western mid-level flow, this will generally keep shower activity at bay through Friday morning. With 700mb temperatures back in the 16-18C range temperatures will likely reach the upper 90s east of the Divide and mid to upper 80s west of the Divide Friday afternoon. A weak shortwave may force enough lift for some convective activity Friday afternoon across western areas. As for the weekend, model solutions have backed off on agreement for a stronger wave bringing more widespread shower activity, but have kept isolated to scattered PoPs across northern mountains Saturday night. On Sunday the broad trough to our north is progged to dip south a bit, and have gone with the NBM/GFS solution for now that brings increased precip chances east of the Divide. Unsurprisingly, model agreement deteriorates further early next week, with the best shower activity likely over northern and eastern areas. As for fire weather concerns, RH values will be at or below critical values across central and southern areas Thursday and Friday. Wind will likely stay below critical values Thursday but increase enough Friday for potential fire highlights. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1141 AM MDT Tue Jul 14 2020 VFR conditions will occur at terminal sites. A gusty west wind will continue this afternoon at KRKS, decreasing after sunset. A shower or two is possible before 00z near the Bighorn mountains, but terminals will likely remain dry through the period. && .FIRE WEATHER... Issued AT 334 PM MDT Tue Jul 14 2020 Other than a few late day showers and storms along the I-25 corridor today, conditions will be dry through Thursday. Temperatures will climb again beginning Wednesday rising to above normal for Thursday and Friday. Wind speeds will be down Wednesday before increasing to end the week. The combination of low relative humidity, very warm temperatures, and gusty westerly wind is likely to raise fire weather conditions to elevated or critical thresholds across the south and central Friday. The approach of a weak weather system may generate widely scattered showers and storms over the northwest Friday. Taking a look ahead, there does appear to be a better chance of showers and storms across the far north over the weekend along with slightly cooler temperatures. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Jones LONG TERM...Myers AVIATION...Myers FIRE WEATHER...Jones
Hazardous Weather Outlook National Weather Service Riverton WY 206 PM MDT Tue Jul 14 2020 WYZ001>020-022>030-151300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 206 PM MDT Tue Jul 14 2020 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Rest of Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Elevated fire weather conditions are possible Friday across central and southwest Wyoming due to low humidity, above normal temperatures, and gusty west wind. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899522.